# SDR 2023FA0000276

- Difficulty date: May 17, 2023
- Submitted: May 25, 2023
- Operation: General aviation
- Aircraft: N2275T
- Make and model: Cirrus SR22
- Aircraft serial: 0372
- Aircraft time: 4,355 hours
- Engine: Cont IO550N
- Engine time: 1,534 hours
- System (JASC): 8560 · Reciprocating Engine Supercharger
- Part: Mount
- Part number: S550014
- Part serial: UNKWN
- Condition: Destroyed
- Location: Supercharger
- Part time: 761 hours, 761 cycles
- Stage of operation: UK
- How discovered: V
- Nature of condition: Z, D, G
- Precautionary procedure: O, A

## Discrepancy

DEPARTED TETERBORO LATE AT NIGHT. WHILE ENROUTE NOTICED A REDUCTION IN MANIFOLD PRESSURE CONSISTENT WITH A SUPERCHARGER BELT FAILURE. RECONFIGURED FOR NORMALLY ASPIRATED OPERATION AND LANDED AT BRIDGEPORT. REMOVED THE ENGINE COWLING TO INSPECT THE SUPERCHARGER ASSEMBLY. OBSERVED THE SUPERCHARGER BELT DETACHED FROM THE PULLY ASSEMBLY, TENSIONER AND SUPERCHARGER. OBSERVED DAMAGE TO THE AIRBOX ASSEMBLY CONSISTENT WITH IMPACTING THE TOP COWLING DUE TO THE SUPERCHARGER SHIFTING IN ITS MOUNTING POSITION. OBSERVED COMPLETE DESTRUCTION TO THE SUPERCHARGER MOUNT ASSEMBLY WITH A RADIAL METAL SEPARATION FROM THE MOUNTING FLANGE WHERE THE SUPERCHARGER ATTACHES ITSELF. OBSERVED RADIAL END PLAY AND OIL FROM THE SUPERCHARGER PULLY ASSEMBLY ATTACHED TO THE MAGNETO ACCESSORY PAD, INDICATING A GARLOC FAILURE AND BEARING FAILURE OF THE MAGNETO ACCESSORY DRIVE PAD. THE BEARING ON THE MAGNETO DRIVE HOUSING WAS NOW SIDE LOADED, OVERHEATED, AND WAS COMPLETELY DESTROYED ALONG WITH THE MAGNETO DRIVE SHAFT. THE FAILURE OF THAT BEARING ALLOWED OIL TO ESCAPE OUT THROUGH THE GARLOC WHICH WAS THE FIRST OUTWARD INDICATION OF ANYTHING WRONG. THE BEARING IS STILL ATTACHED TO THE SHAFT AND CAME OUT WITH THE SHAFT. IT BELONGS IN THE DRIVE HOUSING. INSPECTION OF THE SUPERCHARGER MOUNT ASSEMBLY INDICATED A FATIGUE FAILURE DUE TO UNEVEN HEAT TREATMENT OF THE MOUNTING FLANGE AREA. CONTRIBUTING FACTORS ARE THE BEARING FAILURE AND RADIAL END PLAY OF THE SUPERCHARGER DRIVE PULLY ASSEMBLY WHICH PUT AN ASYMMETRIC LOAD ON THE BELT. THAT ASYMMETRY FURTHER EXACERBATED THE FAILURE OF THE MAGNETO DRIVE BEARING ALLOWING OIL TO FLOW PAST THE GARLOC SEAL FURTHER WORSENING THE FAILED SUPERCHARGER PULLY DRIVE BEARING CONDITION, UNTIL A VIBRATION MODE WAS REACHED AND AN EVENTUAL FAILURE OF THE SUPERCHARGER MOUNT ITSELF. A SIMILAR MOUNT FAILURE OCCURRED 590 HOURS PRIOR DUE TO A COLD WELD WHICH BROKE THE MOUNT AND CAUSED THE SUPERCHARGER TO SHIFT IN ITS MOUNTING LOCATION. ADDITIONALLY, CRACKS FORMED ON THE MOUNTING ITSELF AT THE ATTACH POINTS THIS CAN BE MITIGATED IN ALL THE HOLES BY THE SPLIT SLEEVE COLD EXPANSION TECHNIQUE WHICH MINIMIZES STRESS RISERS WHILE PRODUCING THAT HOLE. IT’S USED BY SIKORSKY FOR THE LAST 30 YEARS, AND IT’S A VERY INEXPENSIVE TOOL (UNDER $300) AND ADDS 30 SECONDS TO THE ENTIRE PRODUCTION PROCESS. TO MY KNOWLEDGE, THIS PRODUCTION TECHNIQUE IS NOT USED. ADDITIONALLY ITS UNKNOWN IF HEAT TREATMENT IS PERFORMED ON THE MOUNTING HARDWARE AND IT IS UNKNOWN IF THE PARTS AFTER WELDING ARE T0 OR T6 IN THE LOCATIONS OF FAILURE. 
HTTPS://FATIGUETECH.COM/PRODUCTS/SPLIT-SLEEVE-COLD-EXPANSION   THE FAILURES ON 12/2021 AND 5/2023 ARE INTERCONNECTED. WE REPEATEDLY SEE FAILURES IN THE MOUNTING SYSTEM DUE TO POOR WELDS OF THE MOUNTING HARDWARE AND UNEVEN HEAT TREATMENT OF THE METAL. THERE IS NO ICA FOR THE MOUNTING HARDWARE, NO LUBRICATION SCHEDULE FOR THE DRIVE ASSEMBLY, AND WE’VE OBSERVED MULTIPLE CATASTROPHIC FAILURES TO DATE. IN THE 5/2023 EVENT, NOTHING WAS PREVENTING THE SUPERCHARGER FROM FALLING THROUGH THE ENGINE COWLING AND OUT OF THE AIRCRAFT BESIDES BLIND LUCK AND THE AIRBOX BEING FIRMLY ATTACHED TO THE BLOWER INTAKE TUNNEL.  FAILED PARTS:  SUPERCHARGER MOUNT ASSY: S550014   - COMPLETELY DESTROYED, BOTH EVENTS. HEAT TREATMENT AND ATTACH POINT CRACKS.   SUPERCHARGER PULLY DRIVE HOUSING ASSY: S550007 – MULTIPLE BEARING FAILURES LEADING TO RADIAL END PLAY AND VIBRATION MODES EXACERBATING ANY FATIGUE FAILURES ON THE MOUNTING.   SUPERCHARGER LOWER GUSSET ASSY: S550068  - COLD WELD FAILURE SUPERCHARGER AIRBOX ASSY: PN UNKWN - IMPACT DAMAGE ON 5/23 AND UNKNOWN FAILURE ON 12/21.
